Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Great Falls, MT

May 31, 2018Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 31, 2018, 4:39 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:39 PM MDT (22:39 UTC)
Expired
May 31, 2018, 5:15 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:49 PM MDTTSTM WND GST 50Wolf Creek, MTSPOTTER REPORTED PEBBLE SIZE HAIL AND STRONG WIND GUSTS. THE POWER BRIEFLY WENT OUT. TIME AND GUST ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:50 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS55 KTFX 312239
SVRTFX
MTC013-049-312315-
/O.NEW.KTFX.SV.W.0013.180531T2239Z-180531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
439 PM MDT THU MAY 31 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lewis and Clark County in west central Montana...
  Southwestern Cascade County in central Montana...

* Until 515 PM MDT.

* At 438 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Wolf Creek, or 22 miles north of Helena, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Spotter reported quarter size hail in Canyon Creek.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wolf Creek and Craig. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 11220 4695 11236 4726 11197 4698 11160
TIME...MOT...LOC 2238Z 228DEG 31KT 4691 11219 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
302 
WWUS55 KTFX 312258
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
458 PM MDT THU MAY 31 2018

MTC013-049-312315-
/O.CON.KTFX.SV.W.0013.000000T0000Z-180531T2315Z/
Lewis and Clark MT-Cascade MT-
458 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES...

At 458 PM MDT, a severe thunderstorm was located over Wolf Creek, or
25 miles southwest of Cascade, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wolf Creek and Craig. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4683 11210 4703 11226 4726 11197 4701 11164
TIME...MOT...LOC 2258Z 227DEG 24KT 4700 11206 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
789 
WWUS55 KTFX 312311
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
511 PM MDT THU MAY 31 2018

MTC013-049-312321-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-180531T2315Z/
Lewis and Clark MT-Cascade MT-
511 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS AND CLARK
AND SOUTHWESTERN CASCADE COUNTIES WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and west central Montana.

LAT...LON 4683 11210 4703 11226 4726 11197 4701 11164
TIME...MOT...LOC 2311Z 228DEG 31KT 4707 11195 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:38 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 31, 2:38 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
238 PM MDT Thu May 31 2018

.SYNOPSIS...

Scattered showers and thunderstorms may develop and become more
widespread tonight. A few strong thunderstorms are possible this
afternoon over Central Montana. More widespread rain looks to
move into the region through the night possibly bringing moderate
rain to portions of Central and North Central Montana. Showers
wind down on Friday, with dry and warmer conditions for the
weekend.

&&

.DISCUSSION...

Moisture moving into the region will produce periods of moderate
to heavy rain across the forecast area through early Friday. A
break in showers today, coupled with increasing instability, will
fuel scattered thunderstorms, and possible an isolated strong
storm or two, mainly along and east of a line from Bozeman to
Lewistown. Locally heavy rain and quarter-sized hail are possible
hazards associated with these thunderstorms. As stronger
thunderstorms move away into eastern Montana tonight, the next
round of widespread moderate to at times heavy rainfall begins to
organize over central Montana. An areal flood watch remains in
effect across Central Montana as this region encompasses higher
terrain, and numerous runoff channels. Areas of heavy rain that
develop over Central Montana tonight move northward across the
region through early Friday, with heaviest rainfall potential
over Central Montana near the Canadian border.

The longwave trough responsible for tonight's rain will cross the
forecast area on Friday, maintaining cool and unsettled
conditions. However, rain showers gradually decline in coverage
Friday. Fair and warmer weather follows through the weekend, with
a brisk westerly flow aloft. Downslope winds will produce breezy
conditions through the weekend with low afternoon relative
humidity. A few showers return early next week with a passing
upper level trough.

&&

.AVIATION...
UPDATED 1800Z.

Scattered MVFR conditions in pockets of rain showers moving
northeast across North-Central MT. Conditions improve through
mid- day with VFR conditions for most places but another round of
showers and scattered thunderstorms develop over Southwest MT and
spread northeast after 20Z. Expect MVFR/IFR and terrain
obscuration. The main focus for stronger storms looks to be along
a KBZN-KLWT line and east. Areas of more widespread rain develop
over night, with some areas of moderate to heavy rain possible.
Expect scattered MVFR/IFR conditions with lower ceilings and rain
through the night. Convective activity returns Friday afternoon.

&&

.HYDROLOGY...

Flood warning continues for the Missouri River near the James
Kipp Recreation Area. Minor flooding is expected at this time,
mainly in the James Kipp campground.

Flood warning continues for the Missouri River near Toston.
Moderate flooding is still expected by this weekend.

Flood warning continues for the Jefferson River near Three Forks.
Moderate flooding is expected by this weekend.

Flood warning continues for the Gallatin River near Logan. Minor
flooding is expected to continue.

Flood warning continues for the Big Hole River near Melrose.
Minor flooding is expected to continue.

An areal flood watch has been issued for the possibility that
periods of heavy rainfall could cause rapid rises on smaller
streams and creeks this evening through early Friday morning.
Streams are already running high, and antecedent wet soils will
enable a rapid response to areas of moderate to heavy rainfall.
Isolated flash flooding may occur in areas of steep terrain or
over last season's burn scars.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  43  73 / 100  60  10   0
CTB  44  59  42  70 / 100  50  10   0
HLN  49  60  42  73 / 100  70  10   0
BZN  48  58  37  71 /  90  80  20   0
WEY  41  52  30  62 /  70  70  30   0
DLN  44  58  36  69 /  90  70  10   0
HVR  52  63  45  74 / 100  80  40   0
LWT  48  58  40  69 /  80  60  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Numerous flood highlights are in effect until further notice.
Please see HYDROLOGY section for details.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 31, 3:05 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
305 PM MDT THU MAY 31 2018

MTZ014-048-312130-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
305 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...

At 305 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 11 miles
south of Ovando. Movement was northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.

This includes Highway 200 between mile markers 66 and 98.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4775 11308 4781 11306 4788 11306 4789 11310
      4792 11308 4796 11291 4760 11249 4705 11225
      4687 11279 4717 11279 4718 11306 4748 11306
      4750 11312 4767 11313 4772 11317
TIME...MOT...LOC 2105Z 233DEG 33KT 4755 11350 4723 11310 4685 11312

KJ
Special weather statement, May 31, 3:26 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
326 PM MDT THU MAY 31 2018

MTZ014-048-312200-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
326 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...

At 326 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 17 miles
northeast of Ovando to 8 miles northeast of Drummond. Movement was
northeast at 30 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Lincoln, Augusta, Nilan Reservoir and Bean Lake.

This includes the following highways...
 Highway 200 between mile markers 66 and 99.
 Highway 287 between mile markers 28 and 44.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4789 11274 4750 11227 4694 11230 4683 11259
      4684 11280 4717 11279 4717 11297 4724 11307
      4748 11306 4750 11312 4757 11312 4760 11314
      4768 11314
TIME...MOT...LOC 2126Z 230DEG 24KT 4753 11328 4721 11289 4676 11301

KJ
Special weather statement, May 31, 3:42 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT THU MAY 31 2018

MTZ014-048-312215-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
342 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK
COUNTY...

At 341 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles north of Lincoln to 12 miles
north of Garrison to 10 miles west of Deer Lodge. Movement was east
at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Austin and Bean Lake.

This includes the following highways...
 Interstate 15 between mile markers 214 and 229.
 Highway 200 between mile markers 66 and 108.
 Highway 12 between mile markers 28 and 34.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4749 11228 4701 11203 4660 11211 4654 11231
      4665 11231 4666 11241 4670 11242 4670 11253
      4684 11254 4684 11280 4717 11279 4718 11286
      4725 11287
TIME...MOT...LOC 2141Z 263DEG 30KT 4719 11278 4669 11273 4637 11296

KJ
Local storm report, May 31, 3:50 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 WNW WISE RIVER        45.80N 113.01W
05/31/2018  E0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BRIEF PERIOD OF PEA SIZED HAIL. LIGHT WIND
            GUST, LITTLE RAIN.

&&

SAC
Special weather statement, May 31, 4:11 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
411 PM MDT THU MAY 31 2018

MTZ013-312245-
Chouteau-
411 PM MDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY...

At 411 PM MDT, a strong thunderstorm was located 15 miles east of
Fort Benton, moving north at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Virgelle.

This includes Highway 87 between mile markers 63 and 77.

LAT...LON 4776 11022 4779 11042 4820 11042 4814 10997
TIME...MOT...LOC 2211Z 191DEG 27KT 4786 11032

KJ
Special weather statement, May 31, 4:14 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT THU MAY 31 2018

MTZ014-312245-
Central and Southern Lewis and Clark-
414 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS AND
CLARK AND SOUTHWESTERN CASCADE COUNTIES...

At 414 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Lincoln to 17 miles
southwest of Wolf Creek to 18 miles northeast of Garrison. Movement
was northeast at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Craig.

This includes the following highways...
 Interstate 15 between mile markers 202 and 238.
 Highway 200 between mile markers 78 and 104.
 Highway 287 between mile markers 1  and 19.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4732 11209 4730 11205 4720 11205 4718 11201
      4719 11198 4714 11193 4676 11191 4665 11232
      4666 11241 4670 11242 4670 11253 4687 11252
      4703 11259
TIME...MOT...LOC 2214Z 222DEG 38KT 4700 11252 4691 11241 4666 11246

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:14 PM MDTAreal Flood AdvisoryTFXFergus2 hr
May 30, 6:25 PM MDTSpecial Weather StatementTFXCascade35 min
May 30, 10:44 PM MDTSpecial Weather StatementTFXRavalli31 min
May 30, 11:14 PM MDTSpecial Weather StatementTFXDeer Lodge31 min
May 31, 4:13 AM MDTFlood WatchTFX28 hr
May 31, 1:58 PM MDTSpecial Weather StatementTFXGallatin47 min
May 31, 2:18 PM MDTSpecial Weather StatementTFXFergus42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningTFXGallatin13 min
May 31, 3:05 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
May 31, 3:26 PM MDTAreal Flood AdvisoryTFXFergus, Judith Basin3 hr
May 31, 3:26 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 31, 3:42 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
May 31, 3:45 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
May 31, 4:11 PM MDTSpecial Weather StatementTFXChouteau34 min
May 31, 4:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
May 31, 5:57 PM MDTSpecial Weather StatementTFX48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.